4 ms·
He is completely unaware that most(all?) those drugs can be easily quit if done very slowly. He just wants a silver bullet.
by ddorian43 7y ago
He is completely unaware that most(all?) those drugs can be easily quit if done very slowly.
He just wants a silver bullet.
- scroblart 7y agoTry finding a psychiatrist willing to help you through that. Most won't (it is seen as risky and liability-generating).
- ddorian43 7y agoThat doesn't make any sense. So if a drug isn't providing any benefits (or too many side effects) your doc won't help you to quit it ??
- scroblart 7y agoOften the doctor that a person has when they realize that they need to get off a medication is not the original doctor that prescribed the medication. And yes, most psychiatrists don't want the liability of weaning somebody off a medication. You are right, it doesn't make any sense--it certainly is not good for patients.
- ddorian43 7y agoThen you change doctors until you find someone that will listen to you.
- scroblart 7y agoRight. I'm saying that is easier said than done.
- orhmeh09 7y agoDo you not get in trouble these days for that; as in, could it not look like you’re “doctor shopping”?
- ddorian43 7y agoHmm depends on the country I guess. But believe me there are bad doctors out there (your specific case) so you'll have to switch.
- scroblart 7y agoI've successfully avoided this kind of crap (never fell for the medication frenzy). Somebody close to me was able to find a psychiatrist who would assist them in getting off meds only when a third party intervened. The problem is not with individual doctors, it is that the structure {legal, economic} surrounding mental health favors getting people on medication, but doesn't create good paths for them to get off (at least in the US).
- bdavisx 7y agoThat's generally done to get more medicine, not to find one to help you quit using it.
- orhmeh09 7y agoWith the ways we’ve seen other systems work, I’d almost expect to be placed automatically on some kind of list that would get you a stonewall response from most doctors you visit for the rest of your life. In fact, there are such databases; here is an article about one in MS: https://www.sunherald.com/news/local/crime/article62959432.html https://www.sunherald.com/news/local/crime/article62959432.h... I’m sure there will be/are places where these databases are run by private companies with no accountability and no way to issue a complaint.
- 13of40 7y agoI'm absolutely not suggesting anyone should do this without their doctor's approval, but: When I was in my 20's I tried various SSRIs - at least three, possibly four different ones - and my pattern was always the same, which was to take them for six months, get frustrated because they didn't do anything but make my hands shake, etc., then flush them down the toilet and quit cold turkey with no ill effects. Same thing with Ritalin. I was taking it for a few years because it (shockingly!) made me a more prolific computer programmer, then my doctor moved to California and I never got a new prescription. No withdrawal whatsoever that I noticed. My personal, subjective, anecdote-based take on this is the stories of withdrawal are as overblown as the stories of effectiveness for a lot of these.
- polyfractal 7y agoYeah, folks, don't do this. Some drugs are relatively benign to quit cold turkey (a sizable percentage of people may run into irritating side effects like nausea, etc) but it won't kill you. Other drugs like benzos can be fatal to quit without tapering. And other classes can induce serious side effects even when properly tapering, let alone quitting cold-turkey (e.g. hallucinations, psychosis, insomnia, etc etc).
- nitrogen 7y agoWithdrawal stories are definitely not overblown; you have to assume good faith and show some empathy to understand that your body and mind function differently from everyone else's. Some analog of the "typical mind fallacy" would apply here. Just look up the video where Feynman is describing how two different people count to 100 in two completely different ways.
- 13of40 7y agoBy "overblown", I mean it probably happened to someone, but they're an outlier who's getting more press than the thousand other people who stopped and had nothing bad happen.
- sizzle 7y agoYup,"brain zaps" are terrifying and I hope I never have the displeasure of feeling then again coming off meds.
- snailmailman 7y agoAnecdotally, I’m not sure how true this is. But I’m also not sure what’s slow enough. I cut down in dosage half a pill every two weeks, as my doctor recommended. He said it was slow enough to avoid problems but the withdrawal was awful. Those several weeks were hell. I was having anxiety attacks all the time. I initially thought something else was wrong and didn’t even consider withdrawal (since the doctor had said I should have no issues) but later googling revealed withdrawal was pretty common with the drug I was on. I’m just glad it’s over.
- TheCowboy 7y agoThis approach could change due to more evidence supporting a longer tapering period. https://www.nytimes.com/2019/03/05/health/depression-withdrawal-drugs.html https://www.nytimes.com/2019/03/05/health/depression-withdra... "In a paper published Tuesday in Lancet Psychiatry, the authors argued that any responsible withdrawal regimen should have the patient tapering off medication over months or even years, depending on the individual, and not over four weeks, the boilerplate advice."
- throwaway9173 7y agoExcept sometimes you can't quit them slowly because if you have severe side effects from them you need to quit immediately and then have to go through withdrawal which can be worse than the initial problem. Also you can't always get hold of your drugs for various reasons and sometimes have to take another medication that interacts with one you're already on and so have to come off quickly. Here's my personal story over the last three or four years: I was put on aripiprazole (Abilify) as an adjunct treatment for major depression after having to come off Quetiapine, also used as an adjunct in combination with an SSRI, due to its long term side effects. This kicked off a manic episode with some mild psychosis so I had to stop it immediately. The withdrawal effect in my case was about three months of suicidal depression. I am currently using Lamotrigine as a mood stabiliser in conjunction with Prozac because the manic episode triggered off by the Aripiprazole has left me with fairly severe manic depression which I hadn't suffered from before my exciting Abilify episode (this is a known side effect). Previously it was "just" major depression. I recently couldn't get hold of Lamotrigine because we've been having drugs shortages in the UK due to stockpiling and drug diversion to more profitable markets. This kicked off another, milder manic episode, followed by a few weeks of moderate depression ("moderate" in my case meaning no suicide attempts or psychosis) After seven weeks I think now I'm just about ready to go back to work. In the past I've also had to do wash outs (stop taking everything suddenly) twice, once because one of my meds was giving me liver damage and we didn't know which one, and once when I was hospitalised with a major injury and was kept in an induced coma for two weeks. Dealing with withdrawal along with multiple broken bones was not fun. The ideal is you are taking one medication and can slowly reduce it an swap it out for another, or slowly come off, all the while being medically supervised. This is not what actually happens the majority of times because of issues like the above, and because a lot of us are on multiple medications. There's also the "you need to come off one SSRI / Tri cyclic in order to try another" issue which means you either reduce slowly and have a period of being essentially unmedicated before starting the next one, or you do a wash out, start the new one immediately and try to ride out the withdrawal effects / hope that the new med will counteract them. The pharmaceutical side of psychiatry is basically throwing darts while blindfolded and drunk.
- deleted 7y ago[deleted]